Wisconsin, 2019

Seiche in Wisconsin, July 24, 2019

July 24, 2019 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms moving across the waters of Green Bay produced seiche conditions in southeast Oconto County and northern Brown County during the evening of July 24th. Gusty winds and lake levels that started out high combined to exacerbate problems caused by the seiche.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moving across the waters of Green Bay produced seiche conditions in southeast Oconto County and northern Brown County during the evening of July 24th. Gusty winds and lake levels that started out high combined to exacerbate problems caused by the seiche. The water level at the mouth of the Fox River in Green Bay (Brown Co.) rose more than a foot and a half during the evening.

At least one business in Little Suamico (Oconto Co.) flooded and water spilled over the breakwater in Oconto (Oconto Co.). Police in Suamico (Brown Co.) advised residents to evacuate homes on Longtail Beach Lane as water rose to impassable conditions on the roadway. High water on Duck Creek necessitated closure of a nearby road and there was flooding at Barney Williams Park in Howard (Brown Co.). Boat docks at a business on the Fox River in Green Bay broke loose and had to be redirected by the U.S. Coast Guard and the Green Bay Fire Department to keep them from hitting a ship that was docked farther downstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 24, 5:39 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 24, 5:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
639 PM CDT Wed Jul 24 2019

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 311 PM CDT Wed Jul 24 2019

Widely scattered showers or thunderstorms are
possible from late afternoon through early evening in the far
northeastern part of the state where in an area of convergence due
to terrain and lake effects, and over the higher terrain of
central and northcentral Wisconsin. They should end around dusk.

Skies should mostly clear overnight, with low temperatures close
to normal for this time of the year. Ground fog is possible for a
few hours around daybreak in river valleys and near lakes.

Thursday should be mostly sunny and a degree or so warmer and
dewpoints a degree or two higher. With a steady south wind, it
should still be comfortable.

.LONG TERM...Thursday Night Through Wednesday
Issued at 311 PM CDT Wed Jul 24 2019

Main weather features of interest include: upper-level high
pressure over the southwest CONUS, subtropical upper high building
west from the western Atlantic and the main band of westerlies to
run across the U.S.-Canadian border in a near zonal flow.
Temperatures to be mainly at or above normal into the middle of
next week with an increase in humidity this weekend, followed by a
decrease in humidity early next week. Main forecast challenge to
be extent of precipitation chances this weekend when warmer
temperatures/highest humidity values to be in place to feed
storms.

A cold front and associated shortwave trough are forecast to move
east across the northern Plains toward the Upper MS Valley
Thursday night. Ahead of these features, southwest winds will
continue to bring increasing WAA and low-level moisture into WI.
While the stronger lift and forcing to remain to our west through
the night, the leading edge of showers/thunderstorms could reach
north-central WI after midnight which was already covered by the
previous forecast. Otherwise, look for a gradual increase in
clouds with min temperatures primarily in the lower to middle 60s.
Due to some upper ridging to the east, this cold front/shortwave
trough will be slow-moving with the models showing the front only
impinging on northwest WI by later Friday afternoon. Gusty south-
southwest winds to continue pulling more warmth/moisture into the
region with MUCAPES of 1-2K J/KG over northeast WI and 0-6km bulk
shear of 25-35 knots. Stronger forcing remains to our west through
the day, but increasing instability/shear would lead to a chance
of showers/thunderstorms for central WI Friday morning and the
rest of the forecast area Friday afternoon. A marginal risk of
severe storms from SPC for north-central/central WI Friday
afternoon if enough instability can be realized. Max temperatures
to be around 80 degrees near Lake MI, lower to middle 80s inland.

A better chance for showers/thunderstorms to arrive Friday night
as the cold front/shortwave trough finally reach the western Great
Lakes. A few stronger storms could continue into Friday evening
before weakening as daytime heating wanes. Mild and muggy
conditions can also be expected Friday night with min temperatures
in the lower 60s north, middle to upper 60s south. Dew points to
hold in the 60s through the night. The main question headed into
Saturday will be the movement (or non-movement) of the cold front
as the shortwave trough to continue tracking east across southern
Ontario/northern Great Lakes. Models are showing different
solutions between stalling the front over central or southern WI.
As long as this boundary is in our vicinity, it would be difficult
to go with a completely dry forecast. Have introduced a small pop
across the area by Saturday afternoon to account for the front and
instability. Shear is very weak, thus severe potential would be
very low. Max temperatures on Saturday to be around 80 degrees
lakeside, middle to upper 80s inland.

As long as this frontal boundary remains quasi-stationary over the
area, there will be a chance of showers and thunderstorms (along
with heavy rain). This appears to be the case through the end of
the weekend, but the exact location of the boundary makes for a
low confidence on where to hit the pops the highest. Some
locations may be completely dry Saturday night, while everyone
could see rain on Sunday. Have mentioned chance pops for both
Saturday night and Sunday until this scenario becomes more clear.
Temperatures to be a few degrees cooler on Sunday with readings in
the upper 70s to lower 80s north/near Lake MI, lower to middle 80s
south.

The approach/passage of another cold front/shortwave trough will
bring additional showers/thunderstorms to the region Sunday night.
This system will bring slightly drier air to northeast WI for
Monday, but still cannot completely rule out more showers/
thunderstorms Monday afternoon as the shortwave trough and daytime
heating may set off the precipitation. Max temperatures Monday to
be in the upper 70s to lower 80s.

We finally get a break in the rain chances Monday night through
Tuesday as a weak area of high pressure pushes across the region.
Max temperatures by Tuesday will cool into the lower to middle 70s
north/near Lake MI, middle to upper 70s south. By the middle of
next week, the upper high over the southwest CONUS to have shifted
east and built northward as well into the central Rockies.
Anticipate various individual shortwaves to ride along the
northern periphery of the upper high and move through parts of the
Great Lakes. While a few showers may be possible, do not have
enough confidence to add pops to Wednesday's forecast yet.
Temperatures to remain near normal through Wednesday.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 638 PM CDT Wed Jul 24 2019

A couple of features to watch for the next couple hours. Area of
convection across far northeast Wisconsin has produced a gust
front that is moving south into the Fox Valley. As this front
passes through, a brief wind shift to the northeast and wind gusts
up to around 30 knots are possible. Have accounted for this in
the KGRB TAF, and will watch to see if forecast wind conditions
will need to be amended in downstream Fox Valley locations. Also
watching to see if the showers/storms in NE WI will dissipate as
meso models indicate. Kept VCSH in KGRB TAF, but low confidence
any showers would reach west of this location. Meanwhile, isolated
showers continue to linger across central WI. Expect this activity
to fade away quickly with the setting sun.

Overnight, clear skies and light winds are expected. Patchy fog
may develop in central Wisconsin near daybreak. Tuesday afternoon,
southwest winds will increase with gusts to 10 to 20 knots. There
will also be an increase in high clouds through the afternoon.

.KOSH...
Main change to the 00Z TAF was the removal of VCSH. Still cannot
completely rule out a shower this evening as showers and storms
continue to drift south across far NE WI, but the atmosphere
continues to stabilize with the loss of peak heating and short-
term models keep the activity out of the KOSH area.

Winds will be out of the southwest around 5 knots this evening.
However, currently watching a gust front move down the Bay
towards the KGRB TAF site. There is a possibility the gust front
could hold together and result in a gusty wind shift to the
northeast this evening. If this wind shift were to occur, current
timing has the gust front reaching KOSH around 0130-0200Z.

Overnight through Thursday morning, clear skies and light
southeast winds are expected. Winds increase Thursday afternoon
with gusts generally between 10 to 15 knots expected.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......KLJ
Hazardous weather outlook, Jul 24, 2:25 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
325 PM CDT Wed Jul 24 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
325 PM CDT Wed Jul 24 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms across the area early
this evening. The storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk of severe storms Friday into Friday
night across central and north-central Wisconsin. Heavy rainfall
is also possible with the storms.

Gusty south to southwest winds and building waves may result in
hazardous conditions at Lake Michigan beaches Friday afternoon and
evening.

Thunderstorms are also possible at times from Friday into Monday.
There is a marginal risk of severe thunderstorms over central
Wisconsin Friday afternoon into Friday night. Large hail and
damaging winds would be the main threats. It is too early to
determine if the storms over the weekend would pose a severe
weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-252030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
325 PM CDT Wed Jul 24 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may pose a hazard to boaters at times Friday night
into early next week.

Gusty south to southwest winds and building waves could produce
hazardous conditions for small craft on Lake Michigan Friday and
Friday night.

RDM/AK

In the hours before

Local storm report, Jul 24, 5:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
604 PM CDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     MARINE TSTM WIND 1 NE MARINETTE          45.10N 87.59W
07/24/2019  M44 MPH          MENOMINEE          MI   C-MAN STATION

&&

KURIMSKI
Local storm report, Jul 24, 5:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
606 PM CDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     MARINE TSTM WIND 1 NNW CHAMBERS ISLAND   45.20N 87.36W
07/24/2019  M51 MPH          DOOR               WI   C-MAN STATION

&&

KURIMSKI
Local storm report, Jul 24, 5:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND 1 NNW CHAMBERS ISLAND   45.20N 87.36W
07/24/2019  M51.00 MPH       DOOR               WI   C-MAN STATION

&&

KURIMSKI
Special weather statement, Jul 24, 5:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
637 PM CDT Wed Jul 24 2019

WIZ031-038>040-050-250030-
Shawano WI-Kewaunee WI-Outagamie WI-Manitowoc WI-Brown WI-
637 PM CDT Wed Jul 24 2019

...GUST FRONT CONTINUES TO DROP SOUTHWEST ACROSS EAST-CENTRAL
WISCONSIN...

At 634 PM CDT, Doppler radar was tracking a gust front along a line
extending from near Gillett to 6 miles east of Pulaski to near Green
Bay to near Bay Shore Park to near Algoma. Movement was southwest at
35 mph.

Winds around 30 mph will be possible with this gust front.

Locations impacted include...
Green Bay, Appleton, Shawano, Kewaunee, Kaukauna, Little Chute,
Kimberly, Pulaski, Luxemburg and Denmark.

People at Downtown Green Bay should consider seeking safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
winds diminish.

&&

LAT...LON 4428 8854 4449 8874 4459 8874 4459 8861
      4468 8861 4468 8890 4486 8863 4485 8833
      4478 8825 4468 8824 4468 8812 4463 8807
      4458 8794 4459 8739 4428 8758 4424 8809
      4424 8845
TIME...MOT...LOC 2334Z 043DEG 29KT 4495 8839 4463 8809 4458 8797 4458
8779 4459 8752

AK
Local storm report, Jul 24, 5:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
638 PM CDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     MARINE TSTM WIND 3 NNW MARINETTE         45.13N 87.64W
07/24/2019  M37.00 MPH       MENOMINEE          MI   AWOS

&&

KURIMSKI
Local storm report, Jul 24, 5:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
659 PM CDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND 1 NNW CHAMBERS ISLAND   45.20N 87.36W
07/24/2019  M51.00 MPH       DOOR               WI   C-MAN STATION

0504 PM     MARINE TSTM WIND 2 ENE MARINETTE         45.10N 87.58W
07/24/2019  U0.00 MPH        LMZ521             WI   911 CALL CENTER

            BOAT OVERTURNED AND WASHED UP ON SHORE.

0512 PM     MARINE TSTM WIND 1 NE MARINETTE          45.10N 87.59W
07/24/2019  M44.00 MPH       MENOMINEE          MI   C-MAN STATION

0514 PM     MARINE TSTM WIND 3 NNW MARINETTE         45.13N 87.64W
07/24/2019  M37.00 MPH       MENOMINEE          MI   AWOS

&&

KURIMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 seiche. Local standard time, as filed.

Seiche, Southern Oconto

When
July 24, 6:00 PM CST to 7:20 PM CST
Where
Southern Oconto forecast zone
Property damage
$5,000
Reported by
Social Media
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Flooding on Green Bay impacted southern Oconto County. At least one business flooded in Little Suamico and water spilled over the breakwall in Oconto.

Seiche, Brown

When
July 24, 6:00 PM CST to 7:20 PM CST
Where
Brown forecast zone
Property damage
$1,000
Reported by
Social Media
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

A seiche caused flooding on Green Bay that impacted the shoreline in northern Brown County. Residents were advised to evacuate homes on Longtail Beach Lane as water rose to impassable conditions on the roadway. High water on Duck Creek caused closure of a road and flooding of a park in Howard. Docks at a business in Green Bay broke loose and floated downstream.

What these are

Seiche
A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843573, 843574.